Alert archive / South Dakota / Frost Advisories in 2020

Frost Advisory 5, NWS Sioux Falls, SD

October 1, 20204 states

NWS Sioux Falls, SD issued this frost advisory at Oct 1, 2020, 3:12 AM CDT for 4 states. It took effect at Oct 2, 2020, 2:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2020, 3:12 AM CDT (08:12 UTC)
In effect from
Oct 2, 2020, 2:00 AM CDT
Expired
Oct 2, 2020, 8:00 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
All 44 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2020-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2020-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2350 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS73 KFSD 010812
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
312 AM CDT Thu Oct 1 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-011615-
/O.NEW.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
312 AM CDT Thu Oct 1 2020

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM CDT FRIDAY...

* WHAT...Temperatures between 32 and 36 may result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
5 follow-up statements
024 
WWUS73 KFSD 011507
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1007 AM CDT Thu Oct 1 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-012315-
/O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1007 AM CDT Thu Oct 1 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
FRIDAY...

* WHAT...Temperatures between 32 and 36 may result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect vulnerable plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
283 
WWUS73 KFSD 012005
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
305 PM CDT Thu Oct 1 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-020415-
/O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
305 PM CDT Thu Oct 1 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
343 
WWUS73 KFSD 020208
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
908 PM CDT Thu Oct 1 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-021015-
/O.CON.KFSD.FR.Y.0005.201002T0700Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
908 PM CDT Thu Oct 1 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM CDT
FRIDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota, northeast Nebraska, northwest and west 
  central Iowa and southwest Minnesota.

* WHEN...From 2 AM to 8 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
830 
WWUS73 KFSD 020810
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
310 AM CDT Fri Oct 2 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-021300-
/O.CON.KFSD.FR.Y.0005.000000T0000Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
310 AM CDT Fri Oct 2 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Temperatures around 30 will result in frost formation.

* WHERE...Portions of central, east central, south central and
  southeast South Dakota, northeast Nebraska, northwest and west
  central Iowa and southwest Minnesota. The better chances will be
  east of the James River.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls
042 
WWUS73 KFSD 021302
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
802 AM CDT Fri Oct 2 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>071-021415-
/O.EXP.KFSD.FR.Y.0005.000000T0000Z-201002T1300Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
802 AM CDT Fri Oct 2 2020

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Some areas of frost will continue through around 9 am, but
temperatures will rise through the 30s by mid-morning to end the
threat.

$$

For more information from the National Weather Service visit
https://weather.gov/siouxfalls

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Sep 30, 11:12 PM CDT, 4 hours earlier.

Area forecast discussion, Sep 30, 11:12 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1112 PM CDT Wed Sep 30 2020

.UPDATE...
Issued at 754 PM CDT Wed Sep 30 2020

Loss of heating has allowed winds to slacken early this evening,
and therefore the Red Flag Warning and Wind Advisory have both
been allowed to expire. Remainder of the forecast remains on
track.

UPDATE Issued at 424 PM CDT Wed Sep 30 2020

Warmer temperatures west of the scattered sprinkles have resulted
in relative humidity levels dropping below 25 percent through the
James River Valley as of 4 pm. This combined with very strong
northwest winds of 25 to 40+ mph will result in critical fire
behavior through the balance of the afternoon. Conditions should
quickly improve with loss of heating toward sunset. Have expanded
the Red Flag Warning to cover the middle James River Valley,
including Huron and Mitchell, through 7 pm.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 231 PM CDT Wed Sep 30 2020

Advisory level winds continue across much of the forecast area
this afternoon as we've reached peak heating. Given the weak cold
advection over Minnesota, a few scattered showers have developed
across western Minnesota and far eastern South Dakota and will
continue through sunset. Critical fire weather conditions will
also persist in areas south of Interstate 29.

Tonight: Gusty winds will subside, but I'd still expect very
consistent breezy northwesterly winds into Thursday morning. Cloud
cover will continue to advance southeast out of Minnesota
overnight, and a few lingering sprinkles could be possible along
the Buffalo Ridge. Have raised temperatures slightly given the
persistent mixing, but temperatures in most areas will fall into
the lower 40s.

Thursday: Cloud cover should be prevalent over the eastern half of
the CWA into the first part of the day. A rather chilly day
overall as temperatures struggle to climb through the 50s. Winds
will remain breezy but well below critical levels.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 231 PM CDT Wed Sep 30 2020

Thursday Night into Friday: Frost will remain possible by Friday
morning as surface ridging moves overhead. However, a fly a
ointment will be the advancement of what could be an broken mid to
upper level cloud deck through daybreak. As a result, have trended
overnight lows slightly warmer than previous guidance.

Friday: The daytime hours of Friday will again be dry. Winds will
Begin to turn more southerly in response to an upper trough
dropping southward through the Plains Friday night into Saturday.
Temperatures struggle to reach 60 again in most locations.

Friday Night-Saturday: Models are in a bit better agreement
bringing upper troughing to the Southwest of the CWA Friday night.
The ECMWF is more efficient in producing light rainfall over the
southern half of the CWA, where the GFS is nearly dry. Blended
guidance, given ensembles included, remains dry. A secondary wave
moves through on Saturday however this wave should focus any risk
of precipitation east of the area. Temperatures on Saturday remain
below normal in the upper 50s and lower 60s.

Sunday-Wednesday: Another extended period of dry, breezy, and
warmer temperatures begins to arrive as we start next week. Sunday
will remain cooler and in the 50s, but temperatures quickly jump
above normal Monday through Wednesday. Model perspectives and
comparisons suggest temperatures could even climb a bit warmer
than populated guidance. There remains little to no chance of
precipitation through next week, so ongoing drought and further
enhancing of the fire danger risks are anticipated.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1110 PM CDT Wed Sep 30 2020

Gusty northwest winds will be the primary aviation concern again
through the period, though speeds are expected to remain below the
levels seen Tuesday and Wednesday. Generally looking for gusts to
around 25 kt at times through late afternoon, quickly dropping off
with sunset Thursday evening.

MVFR ceilings may work into areas near/east of KBKX-KSLB line,
including most of southwest MN and the Iowa Great Lakes region,
late tonight through midday Thursday. These areas could also see
spotty sprinkles through the overnight hours. Otherwise VFR
conditions are expected to prevail through this period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...JH
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JH
Hazardous weather outlook, Sep 30, 10:48 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1048 PM CDT Wed Sep 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-020400-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
1048 PM CDT Wed Sep 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in South Dakota, 2020Frost Advisories in Iowa, 2020Frost Advisories in Minnesota, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.